Tennessee, 2016

Damaging Winds in Tennessee, July 27, 2016

July 27, 2016 · NWS OHX · 2 events in 1 county or zone

Scattered showers and thunderstorms spread northward across Middle Tennessee during the afternoon hours on July 27. One isolated severe storm caused wind damage across northeast Smith County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms spread northward across Middle Tennessee during the afternoon hours on July 27. One isolated severe storm caused wind damage across northeast Smith County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 27, 1:39 PM CST, 36 minutes earlier.

Area forecast discussion, Jul 27, 1:39 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
239 PM CDT WED JUL 27 2016

.DISCUSSION...

For several days we have mentioned the developing threat for
locally heavy downpours and flash flooding. The latest information
continues to support this concern, so we have issued a Flash Flood
Watch for much of Mid Tn for late tonight through all of Thursday.
The Flash Flood Watch covers areas generally along and north of a
line from Waynesboro to Columbia, Murfreesboro, Cookeville and
Jamestown.

This afternoon, scattered thunderstorms had once again developed
over the area, mostly across the north half. A moisture rich
environment was contributing to heavy downpours. Precipitable
water values were near 2 inches. We will also have the potential
for strong storms with wind gusts over 40 mph through the rest of
the afternoon and evening. Cape values are around 2000, plenty of
energy for some strong storms and perhaps a few brief severe
cells.

For late tonight through Thursday night, a trough with deep
tropical moisture over the lower Ms Valley region will lift north
northeastward as a disturbance comes down from our northwest.
These systems will bring together rich tropical moisture and
seasonally strong vertical motion across Mid Tn. Forecast
soundings also show good instability through the column, with
1000-2000 capes on Thursday. Thunderstorms will become widespread
and vigorous with some very heavy downpours. Precipitable water
will climb over 2.25 inches, perhaps reaching a record setting
(for the date) 2.5 inches by Thursday afternoon. Our northern
counties are expected to have the greatest rainfall and greatest
flash flood potential. Relatively lower amounts are expected
across our southeast counties, so areas including Pulaski,
Shelbyville, Manchester, and McMinnville will not be included in
the Flash Flood Watch at this time, although some hefty downpours
will occur there as well.

Areal average qpf values for this event through Thursday night
will be in the 1 to 3 inch range, but any given thunderstorm could
produce that much in a short period of time. So, it is the
localized downpours we are most concerned about. If several storms
affect a single location, significant flash flooding could occur,
and that is the reason for issuance of the watch. The widespread
rain will keep temperature down on Thursday, with highs only in
the upper 70s to lower 80s.

Looking ahead to this weekend and beyond, the big system for
Thursday will help carve out a longwave trough over the MS/OH/TN
Valley regions. A series of waves will come down into the trough,
keeping our wx unsettled with a chance for showers and
thunderstorms each day. Some of the storms could be strong with
gusty winds and downpours each day. Temperatures will creep upward
around 90 for highs this weekend. Then as the upper trough
gradually lifts, highs will climb into the low to mid 90s through
next week as thunderstorm chances gradually drop back to 20-30
percent.

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR with scattered showers and thunderstorms anticipated near all
airports once again this afternoon with VCTS through 01Z. Expect a
lull in showers and storm this evening then more widespread
showers/storms with MVFR/IFR vis/cigs developing late in the TAF
period as an area of low pressure moves across the region. Light
south to southwest winds anticipated through the TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      72  81  72  87  72 /  70 100  70  40  40
Clarksville    72  81  71  86  70 /  80 100  60  40  40
Crossville     70  81  69  81  67 /  60  80  80  50  40
Columbia       72  82  71  87  70 /  60 100  70  50  40
Lawrenceburg   73  83  71  86  71 /  60  90  70  50  40
Waverly        72  81  71  86  70 /  80 100  50  40  40

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 1 AM CDT Thursday through late Thursday
night FOR Cannon-Cheatham-Clay-Davidson-De Kalb-Dickson-Fentress-
Hickman-Houston-Humphreys-Jackson-Lewis-Macon-Maury-Montgomery-
Overton-Perry-Pickett-Putnam-Robertson-Rutherford-Smith-Stewart-
Sumner-Trousdale-Wayne-Williamson-Wilson.

&&

DISCUSSION......13
AVIATION........55/Shamburger
Hazardous weather outlook, Jul 27, 4:09 AM CST, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
509 AM CDT WED JUL 27 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-281030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
509 AM CDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
LATE TODAY AND TONIGHT. STORMS MAY PRODUCED VERY HEAVY RAINFALL
WHICH COULD LEAD TO MINOR FLOODING LOCALLY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE
THURSDAY INTO FRIDAY. HEAVY RAINFALL AND MINOR FLOODING
WILL REMAIN POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY.

In the hours before

Special weather statement, Jul 27, 12:42 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
142 PM CDT WED JUL 27 2016

TNZ008-027-028-271930-
DAVIDSON TN-SUMNER TN-WILSON TN-
142 PM CDT WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAVIDSON...
SOUTHWESTERN SUMNER AND NORTHWESTERN WILSON COUNTIES UNTIL 230 PM
CDT...

AT 142 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HERMITAGE...OR 10 MILES EAST OF NASHVILLE...MOVING NORTH AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GALLATIN...MADISON...HENDERSONVILLE...MOUNT JULIET...
GOODLETTSVILLE...MILLERSVILLE...LAKEWOOD...HERMITAGE...
OLD HICKORY AND RURAL HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3641 8673 3642 8672 3641 8670 3641 8669
      3642 8669 3640 8642 3613 8650 3614 8672
      3642 8675 3642 8674
TIME...MOT...LOC 1842Z 185DEG 8KT 3621 8661

SHAMBURGER
Special weather statement, Jul 27, 12:49 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
149 PM CDT WED JUL 27 2016

TNZ031-032-064-065-271930-
DE KALB TN-WHITE TN-PUTNAM TN-JACKSON TN-
149 PM CDT WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHITE...EASTERN DE
KALB...PUTNAM AND SOUTHWESTERN JACKSON COUNTIES UNTIL 230 PM CDT...

AT 149 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF SMITHVILLE...MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COOKEVILLE...SPARTA...SMITHVILLE...ALGOOD...MONTEREY...BAXTER...
CENTER HILL LAKE...EDGAR EVANS STATE PARK...
BURGESS FALLS STATE PARK...BAKERS CROSSROADS AND HAMPTONS CROSSROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3615 8527 3583 8563 3596 8592 3612 8584
      3614 8580 3617 8581 3618 8579 3618 8581
      3621 8580 3621 8578 3625 8579 3630 8576
TIME...MOT...LOC 1849Z 213DEG 20KT 3602 8572

WHITEHEAD
Special weather statement, Jul 27, 1:12 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
212 PM CDT WED JUL 27 2016

TNZ008-009-028-029-272000-
TROUSDALE TN-MACON TN-SUMNER TN-WILSON TN-
212 PM CDT WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SUMNER...TROUSDALE...
NORTHEASTERN WILSON AND SOUTHWESTERN MACON COUNTIES UNTIL 300 PM
CDT...

AT 211 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF LEBANON...MOVING NORTH AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GALLATIN...LEBANON...LAFAYETTE...HARTSVILLE...WESTMORELAND...
DICKERSON CHAPEL RECREATION AREA...BLEDSOE CREEK STATE PARK...
BETHPAGE AND OAK GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3656 8600 3620 8618 3623 8643 3663 8639
TIME...MOT...LOC 1911Z 196DEG 25KT 3631 8629

WHITEHEAD
Special weather statement, Jul 27, 1:30 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CDT WED JUL 27 2016

TNZ030>032-064-272015-
DE KALB TN-SMITH TN-PUTNAM TN-JACKSON TN-
230 PM CDT WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SMITH...NORTHERN DE KALB...WEST
CENTRAL PUTNAM AND SOUTHWESTERN JACKSON COUNTIES UNTIL 315 PM CDT...

AT 230 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GORDONSVILLE...OR 9 MILES SOUTH OF CARTHAGE...MOVING NORTH AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CARTHAGE...GORDONSVILLE...HICKMAN...SOUTH CARTHAGE...ALEXANDRIA...
DOWELLTOWN...LIBERTY...CENTER HILL LAKE...GRANVILLE...
EDGAR EVANS STATE PARK...DIXON SPRINGS AND PLEASANT SHADE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3602 8569 3599 8602 3635 8608 3637 8606
      3643 8567
TIME...MOT...LOC 1930Z 184DEG 25KT 3613 8591

WHITEHEAD
Special weather statement, Jul 27, 1:40 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
240 PM CDT WED JUL 27 2016

TNZ008-028>030-272030-
TROUSDALE TN-SMITH TN-SUMNER TN-WILSON TN-
240 PM CDT WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SMITH...SOUTHEASTERN
SUMNER...TROUSDALE AND NORTHEASTERN WILSON COUNTIES UNTIL 330 PM
CDT...

AT 239 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LEBANON...MOVING NORTH AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GALLATIN...LEBANON...HARTSVILLE...DICKERSON CHAPEL RECREATION AREA...
BLEDSOE CREEK STATE PARK...DIXON SPRINGS...GLADEVILLE...BETHPAGE AND
TUCKERS CROSSROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3646 8618 3644 8617 3644 8608 3642 8601
      3609 8620 3610 8642 3653 8644
TIME...MOT...LOC 1939Z 191DEG 16KT 3617 8630

WHITEHEAD
Special weather statement, Jul 27, 2:14 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
314 PM CDT WED JUL 27 2016

TNZ011-034-272100-
PICKETT TN-FENTRESS TN-
314 PM CDT WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PICKETT AND NORTHWESTERN
FENTRESS COUNTIES UNTIL 400 PM CDT...

AT 314 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF BYRDSTOWN...MOVING NORTH AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...BYRDSTOWN AND PALL MALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3662 8502 3661 8485 3638 8496 3641 8514
      3643 8515 3646 8515 3648 8517 3662 8516
TIME...MOT...LOC 2014Z 183DEG 19KT 3649 8505

WHITEHEAD

The radar

The Nashville radar (KOHX), 59 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Smith

When
July 27, 2:15 PM CST
Where
Smith County, 1.44 mi SSW of Defeated
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.301, -85.910

A tSpotter Twitter report and photos showed several trees were blown down in the Defeated Park Campground.

Thunderstorm Wind, Smith

When
July 27, 2:20 PM CST
Where
Smith County, 0.58 mi W of Defeated
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.320, -85.910

A tSpotter Twitter report indicated a large tree was blown down across Highway 85 in Defeated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652608, 652609.